Mississippi, 2015

Hail and Damaging Winds in Mississippi, March 30 to 31, 2015

March 30 to 31, 2015 · NWS JAN · 11 events in 7 counties and zones

Showers and thunderstorms developed as a boundary slowly moved through the region. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a boundary slowly moved through the region. Some of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 29, 8:38 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 29, 8:38 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CDT SUN MAR 29 2015

.DISCUSSION...ALL QUIET ACROSS THE AREA SO FAR THIS EVENING THANKS
LARGELY TO A SOLID CAP...WHICH WAS EVIDENT ON MOST REGIONAL 00Z
RAOBS. SHOWER ACTIVITY IS JUST RECENTLY BEGINNING TO INCREASE OVER
NE ARKANSAS/MO BOOTHEEL/PURCHASE REGION IN ADVANCE OF AN APPROACHING
COLD FRONT AND SHORTWAVE. WE ARE STILL EXPECTING CONVECTIVE ACTIVITY
TO INCREASE OVER THE NEXT FEW HOURS AND BEGIN TO REACH THE NORTHERN
BORDER OF THE CWA AROUND OR SHORTLY AFTER MIDNIGHT. THOUGH STORMS
ARE EXPECTED TO REMAIN ELEVATED...ORIGINATING ABOVE THE FRONTAL
SLOPE...MID LEVEL LAPS RATES IN THE 6.5-7.5 C/KM RANGE SUGGEST THE
POTENTIAL FOR HAIL WITH ANY STORMS THAT DEVELOP. WE WILL CONTINUE TO
HIGHLIGHT THIS POTENTIAL IN THE HWO/GRAPHIC PRODUCTS...BUT WILL
FOCUS THE LIMITED AREA CLOSER TO THE HWY 82 CORRIDOR AS INTENSITY IS
EXPECTED TO DECREASE WITH SOUTHWARD EXTENT DUE TO AN OVERALL
DECREASE IN INSTABILITY. UPDATED FORECAST PRODUCTS HAVE BEEN SENT.
/DL/

&&

.AVIATION...NOT MUCH CHANGE IN FORECAST THINKING SINCE THIS
AFTERNOON. EXPECT MVFR CIGS AND TSRA WITH A COLD FRONT MOVING INTO
NORTHERN PORTIONS OF THE AREA BETWEEN 06-10Z. LESSENING CONVECTIVE
POTENTIAL IS EXPECTED WITH THE FRONT AS IT APPROACHES THE HKS/JAN-
MEI CORRIDOR AROUND 12Z. FARTHER SOUTH...INCREASE LOW LEVEL WARM
ADVECTION MAY RESULT IN LIFR CATEGORY FOG/STRATUS...BUT EXPECT
CIGS/VSBYS TO IMPROVE DRAMATICALLY DURING MID/LATE MONDAY MORNING.
VFR CONDITIONS ARE EXPECTED OVER THE ENTIRE AREA MONDAY
AFTERNOON/EVENING. /EC/

&&

.PREV DISCUSSION... /ISSUED AT 422 PM CDT SUN MAR 29 2015/
AS THE FRONT SAGS SOUTH HEADING INTO MONDAY MORNING...THERE COULD BE
SOME SHOWERS LINGERING WITH IT BUT THE MORE ROBUST CONVECTION SHOULD
HAVE DIMINISHED THE FURTHER SOUTH YOU GET. THE FRONT WILL STALL
ACROSS THE CENTRAL PORTIONS OF THE CWA AND LIKELY WOULD BE A FOCUS
FOR ANY ADDITIONAL SHOWER OR STORM DEVELOPMENT ON MONDAY GIVEN
DAYTIME HEATING INTO THE 70S ONCE AGAIN.

HEIGHTS WILL SLOWLY RISE OVER THE REGION MONDAY NIGHT AND A SFC HIGH
WILL BUILD OVER THE GULF OF MEXICO. THIS WILL LEAVE MUCH OF THE AREA
DRY MONDAY NIGHT. THE STALLED FRONT WILL RETURN NORTH AS A WARM
FRONT...YET AGAIN BRINGING WARMER...MOISTER AIR INTO THE REGION.

ANOTHER CHANCE FOR SHOWERS AND STORMS WILL AFFECT THE REGION ON
TUESDAY AS INSTABILITY...DAYTIME HEATING INTERACT WITH A LINGERING
BOUNDARY. SHEAR WILL BE DECENT AS WILL VERTICAL TOTALS TO SUPPORT
POTENTIAL FOR A FEW SEVERE STORMS. THUS WE HAVE CONTINUED THE LIMITED
RISK FOR HAIL AND WIND ON TUESDAY BUT SHIFTED THE THREAT AREA FURTHER
EAST TO ENCOMPASS ALL LOCATIONS NORTH OF I-20.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH DAY
THROUGH AROUND FRIDAY AS SUFFICIENT MOISTURE...INSTABILITY AND
HEATING WILL COMBINE TO BRING AT LEAST SOME CHANCE FOR RAIN. HIGHER
HEIGHTS MOVING INTO THE REGION EARLY FRIDAY SHOULD BRING AN END TO
THESE CHANCES FOR MUCH OF THE ARKLAMISS. HOWEVER...A STALLED FRONT
WILL BE JUST TO OUR NORTH. AS A SFC LOW DEVELOPS ACROSS OKLAHOMA AND
TRACKS TO THE EAST...IT WILL EVENTUALLY BRING THIS FRONT DOWN INTO
OUR REGION LATER FRIDAY INTO SATURDAY. THIS WILL BRING ANOTHER CHANCE
FOR RAIN DURING THE EARLY PORTIONS OF EASTER WEEKEND. THERE REMAINS
SOME TIMING DIFFERENCES IN THE MODELS WITH THIS SYSTEM. EARLY
INDICATIONS AT THIS POINT SHOW THAT EASTER ITSELF SHOULD BE MOSTLY
DRY FOR MOST OF THE AREA AS A SFC HIGH WILL BE MOVING INTO THE
REGION. THERE COULD BE SOME LIGHT RAIN MOVING IN FOR THE SOUTHWEST
LOCALES LATER IN THE DAY. /28/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/EC/28/BB
Hazardous weather outlook, Mar 29, 8:40 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
940 PM CDT SUN MAR 29 2015

ARZ074-075-LAZ007>009-MSZ018-019-025>042-310245-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
940 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...LATE TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHERN
PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT...PRIMARILY AFFECTING
LOCATIONS ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH OR
GREATER AND HAIL 1 INCH OR LARGER MAINLY NORTH OF THE INTERSTATE
TWENTY CORRIDOR ON TUESDAY AS A DISTURBANCE MOVES ACROSS THE MIDSOUTH
AND INTERACTS WITH INSTABILITY AND WIND SHEAR ACROSS OUR REGION.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
AND TUESDAY.

LAZ015-016-023>026-MSZ043>066-072>074-310245-
RICHLAND-MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
940 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH OR
GREATER AND HAIL 1 INCH OR LARGER MAINLY NORTH OF THE INTERSTATE
TWENTY CORRIDOR ON TUESDAY AS A DISTURBANCE MOVES ACROSS THE MIDSOUTH
AND INTERACTS WITH INSTABILITY AND WIND SHEAR ACROSS OUR REGION.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TUESDAY.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Humphreys

When
March 30, 2:40 AM CST
Where
Humphreys County, 0.58 mi W of Brooklyn
Measured
1.25 in hail
Reported by
Public
Coordinates
33.170, -90.490

Hail, Holmes

When
March 30, 3:33 AM CST
Where
Holmes County, 0.9 mi SE of Ebenezer
Measured
1 in hail
Reported by
Public
Coordinates
32.960, -90.090

Hail, Bolivar

When
March 31, 2:57 PM CST to 3:44 PM CST
Where
Bolivar County, 0.9 mi SW of Dahomey to 1.8 mi SW of Busey
Measured
2.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.670, -91.010

A swath of hail moved through Bolivar County due to a supercell thunderstorm. The storm produced golfball sized hail near Benoit and continued producing half dollar size to golfball size hail through the county. Hail up to baseball size caused significant damage to a vehicle near Napanee along the Washington/Bolivar county line. Other vehicles received dents and broken windows.

Hail, Bolivar

When
March 31, 3:05 PM CST
Where
Bolivar County, 0.57 mi W of Alligator
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -90.730

Hail, Lowndes

When
March 31, 3:29 PM CST
Where
Lowndes County, 0.69 mi S of Steens
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.560, -88.320

Hail, Washington

When
March 31, 3:49 PM CST to 4:20 PM CST
Where
Washington County, 0.35 mi W of Priscilla to 3.09 mi ESE of Bourbon
Measured
1.75 in hail
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.520, -91.006

A swath of hail moved through Washington County. Some of this hail was as large as golf balls, which tore paint and a screen off of a window of a home in Tribbett.

Thunderstorm Wind, Washington

When
March 31, 4:18 PM CST
Where
Washington County, 1.15 mi E of Tribbett
Measured
53 kt (61 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.350, -90.800

Power poles were down and a tree split and fell on a house near Tribbett.

Hail, Sunflower

When
March 31, 4:25 PM CST to 4:36 PM CST
Where
Sunflower County, 2.15 mi W of Waco to 3.05 mi SW of Caile
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.327, -90.757

A swath of hail continued from Washington county into Sunflower county. Hail to the size of quarters fell across southeastern portions of the county.

Hail, Humphreys

When
March 31, 4:41 PM CST to 4:53 PM CST
Where
Humphreys County, 1.56 mi W of Isola to 0.58 mi E of Belzoni
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.269, -90.627

A swath of hail occurred across Humphreys county. Nickel size hail fell near Isola and up to quarter size hail fell on the west side of Belzoni.

Thunderstorm Wind, Humphreys

When
March 31, 4:50 PM CST
Where
Humphreys County, 0.9 mi SE of Isola
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.260, -90.590

A canopy over the gas pumps at the Double Quick in Isola partially collapsed.

Hail, Yazoo

When
March 31, 5:46 PM CST
Where
Yazoo County, 1.87 mi ESE of Midway
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.870, -90.170

Penny to quarter sized hail occurred along Highway 432.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558445, 558446, 564835, 565612, 558456, 564836, 558462, 565614, 558464, 558467, 558466.